Try it
Pediatrics · Pediatric emergencies: anaphylaxis
Sample itemA child develops wheeze, facial swelling, widespread urticaria, and hypotension after eating peanuts. What is the first-line medication?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Intramuscular adrenaline
Anaphylaxis is a life-threatening airway, breathing, or circulation reaction. Intramuscular adrenaline is first-line, while emergency help is activated and airway, breathing, and circulation are supported.
Option by option
A. Nebulized saline
Saline nebulization does not treat systemic anaphylactic shock.
B. Oral antihistamine alone
Antihistamines are adjunctive and do not replace adrenaline in anaphylaxis.
C. Intravenous insulin
Insulin has no role in allergic anaphylaxis.
D. Intramuscular adrenaline (correct)
Correct. IM adrenaline treats bronchospasm, edema, and vasodilation rapidly.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pediatrics questions
- Congenital heart diseaseWhich is the most common cyanotic congenital heart disease presenting beyond the neonata…
- NutritionWhich feature most clearly distinguishes kwashiorkor from marasmus?
- NeonatologyA newborn becomes visibly jaundiced in the first 24 hours of life. What is the most like…
- Diarrhoeal diseasesA child with diarrhoea has 'some dehydration'. What is the recommended initial management?